When to give up?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2013
Total Posts : 14
   Posted 3/30/2014 10:49 PM (GMT -6)   
Hi all,

Had and LP last Wednesday and have been plagued with what looks like a post-puncture headache. Head wasn't too bad initially, pain relief calmed it (if anything my back was sorer probably due to 3 misses - don't know how that happened as I am very petite!) but nausea has been the biggest problem and unrelenting. I've had Thursday off, went home early on Friday and today. Today was a longer day at work (I work part time) and towards the end I just felt like ripping my head off. I was good and took pain relief in the morning and again at lunch but the lunchtime dose did not help at all and things just kept getting worse and worse. Came down and had a lie down and feel a little better.

I don't know how long I should wait/put up with such misery before I go to my doctor and get antiemetics - I've lost quite a bit of weight and really cannot afford to lose any more so nausea needs to stop (I can take pain better than nausea). I feel miserable and I have an EEG on Friday that I have to sleep deprive myself for and can't bear the thought of that at the moment, but at the same time I don't want to feel silly going into the doctor making a "big deal" out of this and be told to wait it out. I can put up with it if I don't have to function. I feel so bad taking more time off work, especially knowing I have the EEG on Friday.

Any of you have experience(s) with LP? Should I tough it out for a couple more days or give up and ring the practice tomorrow?


Regular Member

Date Joined Mar 2014
Total Posts : 156
   Posted 3/31/2014 12:07 AM (GMT -6)   
OOOO ouch! Are you talking about a Lumbar Puncture (Spinal tap)? That sounds so painful! I've never had one but it just sounds like it wouldn't be a fun experience. How was it? Did it hurt really bad or were you given anestesia for it?

I'm looking up side effects of an LP. It looks like headaches are very common after an LP is done. Laying down and drinking plenty of water for your headache will work best since the headaches caused by LP are the kind that worsen when sitting up or standing. I can't find anywhere about nausea being associated with an LP. My guess as to what's causing the nausea could be the medications your taking for the pain relief. What medication have you been taking for the pain? A lot of medications can cause nausea.

What got me thinking "ok yeah you should get into your dr's office asap" was when I was reading that you have been having to take time off work. SInce this is affecting your job you may want to make an appointment. I don't think your dr will think your making a big deal out of nothing. This is causing problems in your daily living. Don't take my word for it though because it all depends on the drs personality and sadly the mood he/she is in during your appointment time. Good Luck!

New Member

Date Joined Sep 2013
Total Posts : 14
   Posted 3/31/2014 12:29 AM (GMT -6)   
Yep. They give you a local and if they had gotten in straight away then I think it wouldn't be too bad. Problem is, they dug around my back for 30-40 minutes and naturally would have hit certain parts that weren't as well anaesthetised as others so I'm not sure my assessment of pain wouldn't be very accurate I'm afraid!

Nausea can be associated with the post-LP headache, amongst several other things; it is documented in literature. I don't recall reading about it in the stock standard patient info sites, but I work at the university so it is my instinct to read literature.The weird thing was that I got incredibly bad nausea before the headache (thought I was going to reintroduce my dinner onto the dinner plate at one stage) well before I had taken any funny meds. I had only taken paracetamol at that stage which I have had no problems with for my entire life. In the days following that, I thought I'd be good/kinder to myself and did add an NSAID to that (ibuprofen or naproxen). One night I took paracetamol which had a little codeine in it, but that was more for my back. Sleeping probably did more good for my head & nausea than the drugs. Again, I've taken codeine before and never had any problems apart from constipation.

Elite Member

Date Joined Jul 2009
Total Posts : 14475
   Posted 3/31/2014 12:41 AM (GMT -6)   
My sister had a bad headache after her LP. But no nausea....

I'd call the doctor and ask if they could call you in some anti-nausea meds.
Lupus, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, OA, Depression, Allergies, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 6:50 PM (GMT -6)
There are a total of 2,942,499 posts in 322,861 threads.
View Active Threads

Who's Online
This forum has 161239 registered members. Please welcome our newest member, lindasch100.
386 Guest(s), 14 Registered Member(s) are currently online.  Details
scifigal2k, SamanthaE, hateuc, therearemiracles, dacarte3, Michael_T, Hoagie, ArtAngel, The Dude Abides, tomobrain, Elle86, Daisies and Rubies, straydog, PDXtransplant